ATLANTA — A local parent says her 7-year-old was mistakenly given the adult dose of the COVID-19 vaccine. Since then, she said her child has had a sore, red arm, with a slight fever.
The mother, who does not want to be identified, called 11Alive concerned with questions that we took to the Georgia Department of Public Health.
That's been a big worry for some parents, ever since the Food and Drug Administration gave the emergency use authorization for the lower dose Pfizer vaccine for kids 5 through 11.
"She's been complaining since Sunday that her arm is very sore," said the mother. "She has a very hard, red knot on her arm.”
She said her child was vaccinated at the Walgreens off of Camp Creek Parkway on Sunday, and that many other children were in line to get the shot that day.
However, it wasn't until Wednesday that the pharmacy called to let her know.
“So it took them three days to realize that something had gone astray," she said. "There wasn't very much concern. She didn't ask if the child had any side effects or anything. She just said there was a mix up.”
As a former pediatric nurse, she knew to call her daughter's pediatrician, who then spoke to the Centers for Disease Control and Prevention.
“They said that was just something to continue to eyeball and if by Monday, if it’s still persistent, I have to take her in and have her checked out," she said.
Walgreens sent us the following statement:
In general events like these are rare and we take this matter very seriously. In the event of any error, our first concern is always for a patient's well-being. Our multi-step vaccination procedure includes several safety checks to minimize the chance of human error and we have reviewed this process with our pharmacy staff in order to prevent such occurrences.
While the parent who is in healthcare was concerned, she's also trying to be understanding.
"I understand that there could be mistakes, but I was wondering how it took this long to discover that there was a mistake," she added.
Dr. Alexander Millman, DPH's Chief Medical Officer, says this is happening not only in Georgia, but nationwide. While it is preventable, he says its not a reason to panic.
"Vaccine administration errors do happen periodically. It's incumbent on vaccine providers to try to develop systems to ensure that we can prevent vaccine errors from occurring," he said.
During clinical trials for Pfizer's pediatric vaccine, children were tested using different dosages. What was ultimately selected to be used as the pediatric vaccine is the lowest dose that was tested.
“Even though children who received higher doses of the Pfizer vaccination may have had more frequency of certain side effects, like headache, some of them had fevers, some of them had chills... the good news is there were no severe adverse events that were reported among the recipients of higher doses," Dr. Millman said. "There were no deaths among those who had received higher doses.”
The pediatric dose, inside the vial with the orange cap is 10 micrograms, compared to the 30 micrograms inside the purple vial, which is an adult dose.
If a child gets 30 micrograms, Dr. Millman says the possible side effects should resolve after 24 to 48 hours.
The things that would be concerning and more alarming are things where if somebody has an incredibly high fever, so that they're not able to function as they normally would or somebody who is unable to eat or drink or anybody who's having any type of respiratory difficulties," he added.
If your child's first COVID-19 vaccine comes as an adult dose, Dr. Millman says they should still get a second dose after the standard 21-day waiting period. This time, however, the pediatric dose.
"There are a lot of ways that there can be administration errors that potentially can occur. Fortunately, we have excellent providers who are out there who are providing the vaccines as they are supposed to be recommended," he said.
Since the pediatric vaccination formulation for the Pfizer COVID-19 vaccine has been available, about 86,000 doses have been administered in the state.
Dr. Millman recommends that anyone going to get vaccinated take their vaccine card with them so the pharmacy and the person administering the vaccine can easily triple check which vaccine they should be using.
If your child was in fact given the wrong dose, the provider should be reaching out to the recipient or the caregiver, and the CDC.
"Even if there are no other adverse events or side effects that occur, it would be important that the provider also notify VAERS, which is the CDC vaccine reporting system," he added.